Iowa, 2024

Drought in Iowa, November 1 to 5, 2024

November 1 to 5, 2024 · NWS DMX · 21 events in 21 counties and zones

Widespread rainfall over the past week led to large areas of drought improvement across central Iowa.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Widespread rainfall over the past week led to large areas of drought improvement across central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 31, 10:40 PM CST, 1 hour 20 minutes earlier. Its key messages:

  • Quiet and much cooler to finish out the work week.
  • Active weather pattern with warmer temperatures this weekend into early next week.
  • Quiet with seasonable temperatures by the middle of next week.
Area forecast discussion, Oct 31, 10:40 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1140 PM CDT Thu Oct 31 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Quiet and much cooler to finish out the work week.

- Active weather pattern with warmer temperatures this weekend
  into early next week.

- Quiet with seasonable temperatures by the middle of next week.

&&

.DISCUSSION...
Issued at 251 PM CDT Thu Oct 31 2024

Based on satellite trends, clouds will be slow to clear across the
east and northeast parts of the area. However, clear skies should be
seen across the entire area by mid-evening. Once skies clear and
winds diminish, temperatures should plummet with the favored cold
areas likely dropping below freezing. Given the wet ground, there
may or may not be some patchy fog north of highway 30.

Although return flow develops late tonight and continues through
Friday, the cold core aloft will keep temperatures suppressed
through the day. Some locations near the IA/MN border may struggle
to reach 50 degrees Friday. Return flow aloft develops in earnest
Friday night with overnight lows only dropping around 15 degrees
from the daytime highs.

The active weather returns for the weekend and into early next week
as energy ejects from the deep trof over the southwest CONUS. As is
the usual case, the energy is ejecting out in pieces. Saturday
morning has the potential for being dry with scattered showers
arriving in the afternoon from southwest to northeast with the first
piece of energy. More widespread rain is expected Saturday night and
Sunday when the second piece of energy arrives.

The main energy with an associated surface low looks to move through
Iowa centered around Monday (plus/minus 12 hours). The moisture
transport is considerable with a tropical connection from the
western Gulf. The strongest vapor transport is progged to run from
Missouri through far southeast Iowa into IL/WI. However, there are
lobes of better moisture transport that will move through central
Iowa Monday and Monday night. Thus several more rounds of rain are
expected for the area, especially from late Saturday night through
Monday night.

The current NBM pops of 75%+ Saturday night through Monday night
look reasonable given the amount of moisture transport moving north
through the Midwest. Interestingly, WPC has the southeast two thirds
of central Iowa outlooked for a marginal risk of excessive rainfall
Sunday through Monday night. Given the current drought conditions
across the area, a good chunk of this rain should soak into the
ground if rainfall rates are not excessive. It will however,
eventually lead to rising stream levels across the area. Refer to
the hydrology discussion for further details.

Quiet weather will then return for mid-week as high pressure builds
into the Midwest behind the departing system.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1140 PM CDT Thu Oct 31 2024

Little change from previous forecast. Light/var winds to 15 to
16z, then becoming south under 12kts aft 17z. Winds lessen aft
23z with VFR conditions expected. Will continue small window of
5SM at FOD from 11 to 13z, but still some uncertainty regarding
coverage. /rev

&&

.HYDROLOGY...
Issued at 251 PM CDT Thu Oct 31 2024

Main concerns are potential hydrologic implications of the wet
pattern over the next week. Our probabilistic tools indicate that
isolated minor flooding is possible on area rivers. This possibility
is quite the departure from conditions we have been seeing,

Hydrologic conditions have begun changing with Wednesday's rainfall.
Widespread amounts of at least 1-2 inches fell across much of our
HSA with a stripe of 2-4 inches falling about 30-40 miles either
side of a line through Mount Ayr, Knoxville and Belle Plaine.
Relatively minor waterway responses (if any at all) occurred in
general since soil moisture levels were running much below normal
for this time of year, however that rainfall has significantly
increased upper-level soil moisture percentiles across much of our
HSA. Whereas NASA SPoRT soil moisture percentiles were below the 2nd
to 5th percentile values for our HSA prior to the rainfall
(indicating much below normal to record low soil moisture values for
this time of year), today they are generally at least at the 30th
percentile or higher, with much of our HSA now seeing values at the
70th percentile or higher (indicating above to much above normal for
this time of year). Our National Water Model (NWM) simulated soil
moisture saturation confirms this analysis. NWM soil saturation is
now 70% or higher across much of the southeastern half of our HSA
where the heaviest rain fell.

Looking ahead, additional rainfall is in the forecast into next
week. With the now elevated soil moisture values across much of our
HSA, if the additional rainfall is moderate to heavy then we will
likely see more runoff than we saw on Wednesday. Both the NWM GFS-
and NBM-forced 10-day max high flow forecasts suggest the
possibility of isolated minor stream flooding mainly across the
southern half of the CWA. This signal has been moving between
southeast and southern IA however due to differing model run QPF
placement. Although the location is changing the signal of possible
isolated minor flooding remains. Thus hydrologic conditions and QPF
trends will have be monitored into next week.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Previous Fcter
AVIATION...REV
HYDROLOGY...Zogg
Hazardous weather outlook, Oct 31, 4:02 PM CST, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
502 PM CDT Thu Oct 31 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
502 PM CDT Thu Oct 31 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Shower and thunderstorm chances return to the forecast later
Saturday into early next week. The severe weather potential
remains low through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through the weekend.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Cerro Gordo

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Cerro Gordo County.

Drought, Hancock

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Hancock forecast zone
Reported by
Drought Monitor
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Hancock County.

Drought, Humboldt

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Humboldt forecast zone
Reported by
Drought Monitor
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Humboldt County.

Drought, Webster

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Webster County.

Drought, Wright

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Wright forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Wright County.

Drought, Franklin

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Franklin County.

Drought, Butler

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Butler County.

Drought, Bremer

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Bremer forecast zone
Reported by
Drought Monitor
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Bremer County.

Drought, Black Hawk

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Black Hawk forecast zone
Reported by
Drought Monitor
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Black Hawk County.

Drought, Grundy

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Grundy County.

Drought, Hardin

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Hardin forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Hardin County.

Drought, Hamilton

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Hamilton County.

Drought, Marshall

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Marshall forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Marshall County.

Drought, Tama

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Tama forecast zone
Reported by
Drought Monitor
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Tama County.

Drought, Poweshiek

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Poweshiek forecast zone
Reported by
Drought Monitor
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Poweshiek County.

Drought, Carroll

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Carroll County.

Drought, Audubon

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Audubon forecast zone
Reported by
Drought Monitor
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Audubon County.

Drought, Cass

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Cass forecast zone
Reported by
Drought Monitor
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Cass County.

Drought, Union

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Union forecast zone
Reported by
Drought Monitor
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Union County.

Drought, Adair

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Adair County.

Drought, Guthrie

When
November 1, 12:00 AM CST to November 5, 7:00 AM CST
Where
Guthrie forecast zone
Reported by
Drought Monitor
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Widespread rainfall of 1 to 2 inches over the past week helped to end the Severe Drought conditions across Guthrie County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, November 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216674, 1216675, 1216676, 1216677, 1216678, 1216679, 1216680, 1216681, 1216682, 1216683, 1216684, 1216685, 1216686, 1216687, 1216688, 1216689, 1216690, 1216691, 1216692, 1216693, 1216694.